While opioids have been responsible for an increasing number of overdose deaths over the past few years, methamphetamines are a single drug that has been among the leading causes of overdose deaths in the United States for years. Psychostimulants were responsible for 16,167 overdose deaths in 2019, and most of those cases involved methamphetamines. Meth is also powerfully addictive, and its intense but quick high encourages binge sessions. This can increase your risk of experiencing a life-threatening overdose.

But what can you do if you or someone around you is experiencing a meth overdose? Learn more about how you can recognize the signs of a meth overdose and how an overdose can be treated.

How Does Meth Affect The Body?

Methamphetamine (meth) is a psychoactive stimulant drug primarily used as a recreational drug. It was once used more frequently for medical purposes, and it may still be used to treat obesity since it can suppress your appetite. However, its side effects and the availability of better medications have made it less popular today.

Still, the drug can create a euphoric high characterized by increased energy, a feeling of empowerment, and a powerful rush. However, the drug is highly addictive, causing dependence and substance use issues after a binge or a few uses. It can also cause a range of uncomfortable side effects, including paranoia, insomnia, and hyperthermia.

Meth causes its stimulating effects by increasing the amount of dopamine in the brain. Dopamine is a natural neurotransmitter that the brain uses in chemical communications. More specifically, dopamine is tied to feelings of reward and pleasure. Normally, a nerve cell will release dopamine and bind to another nerve cell to send signals of reward and pleasure.

To avoid overstimulation, the nerve cell that released dopamine will reabsorb it through a process called reuptake. However, methamphetamine disrupts this process by blocking dopamine reuptake so that dopamine freely binds to more receptors. Other stimulants, such as cocaine, work in a similar way. However, unlike cocaine, meth may also increase the release of dopamine, leading to a significant buildup in the nervous system.

Meth releases so much dopamine that it can actually damage dopamine receptors, which makes it more difficult to experience pleasure through normal means. Continuing to use meth can make it that only methamphetamine causes pleasure, deepening your dependence and addiction.

Meth has a half-life of around 10 hours, which means it will be reduced to half of its original concentration in the blood after that amount of time. You may feel some stimulating effects for hours after you take the drug, but the powerful euphoric effects may last only a few minutes. After that, the comedown can be unpleasant, causing paranoia, anxiety, depression, restlessness, and fatigue. This short-lived powerful euphoria followed by an uncomfortable comedown encourages people to binge meth.

A meth binge prolongs the positive euphoria and staves off side effects. However, you only have so much dopamine to release before you start to feel diminishing effects. Still, a meth binge increases your chances of experiencing severe side effects like stimulant psychosis and dangerous overdose.

Signs Of A Meth Overdose

A meth high causes powerful stimulating sensations that can be both physical and psychological. An overdose may involve many of the effects of a high, but they will be extremely intense and possibly unpleasant. The energizing effects may cause you to become restless and uncomfortable. The increased focus and alertness can cause anxiety and paranoia.

If you’ve binged meth, you may have stayed awake for long hours, which can increase your risk of stimulant psychosis. This condition is characterized by psychotic symptoms that are similar to schizophrenia symptoms. Psychosis includes hallucinations, which is seeing or hearing something that isn’t there, and delusions, which are false beliefs that conflict with reality.

Powerful stimulants like meth can overexcite your nervous system, which can affect some of the unconscious functions of your brain, such as your breathing, heart rate, and body temperature. During a meth overdose, your body temperature can rise, causing you to sweat. You may also start to dehydrate if you aren’t drinking enough fluids. Your heart rate will also rise, but if you feel heart palpitations, chest pains, or an irregular heartbeat, you may be experiencing an overdose.

High doses can also cause some changes in your mood and behavior. Meth can cause you to become paranoid, aggressive, hyper-alert, and irritable. If your behavior and thinking become erratic, and there’s a sudden shift in your mood, it can point to an overdose.

Other effects of a meth overdose can be difficult to notice in another person or even yourself. High doses can lead to kidney failure, which can be life-threatening. While this can be difficult to notice, it can cause some symptoms like trouble urinating or dark-colored urine.

Your blood pressure may change. It’s common for your blood pressure to increase, but it’s possible for it to drop as well. If your blood pressure rises, it may not cause any symptoms at all, but it can also cause a headache. A drop in blood pressure can cause you to feel lightheaded, especially when you stand up from a seated position.

When Do You Need A Doctor?

If someone has taken meth, they may show various signs and symptoms that are consistent with a meth high, but when is it necessary to call for emergency medical services? One of the most common dangerous consequences of a meth overdose involves heart failure. Stimulants can overwork your heart, leading to heart attacks and strokes.

Heart-related complications of a meth overdose can come with several warning signs, including chest pain. Pain can feel like a tightening in the chest or pressure like your heart is being squeezed. Pain can also radiate to your arms, back, jaw, and neck. You may also experience shortness of breath, lightheadedness, and sweating.

Strokes caused by a meth overdose can also come with some warning signs. Strokes can start to damage parts of the brain that can cause nervous system problems. This can create symptoms like a drooping face, difficulty speaking, arm weakness, numbness, confusion, severe headache, and trouble walking. If you experience any of these symptoms after taking meth, you may need emergency medical services as soon as possible.

The heart isn’t the only organ that can be affected by a high dose of meth. It can also take a toll on your kidneys, which may require medical help. Abdominal pain with trouble urinating or dark-colored urine can indicate a problem with your kidneys.

A meth overdose can also come with some psychological symptoms that can be serious. Stimulant psychosis may need medical intervention if symptoms are severe. Psychosis can come with hallucinations and delusions that cause erratic behavior. Paranoia can also lead to a fight-or-flight response that can cause dangerous accidents or injury.

What To Do During An Overdose?

If you believe someone is experiencing a meth overdose, you should contact emergency services as soon as possible. Use caution around someone that’s become agitated or aggressive. Try to keep them calm while you wait for emergency services, and avoid yelling or answering with aggression. If the person has a seizure, help them into a safe spot, and clear away any surroundings that could lead to injury, such as furniture, for example. If a person might have taken meth that was mixed with an opioid, it may cause them to pass out. If so, help them into a safe position on their side to avoid asphyxiation.

Unless your own safety is at stake, avoid leaving them until emergency services arrive.

How Can An Overdose Be Treated?

A methamphetamine overdose can be treated, especially if you seek emergency medical care as soon as possible. If you call emergency services or go to an emergency room, your treatment will depend on the severity of your symptoms. If you’re experiencing a heart attack or stroke-related symptoms, you’ll be treated for that immediately. This may include medications to dissolve clots, surgery, or other procedures that are used to treat heart-related issues.

You may be given a central nervous system depressant to counteract the stimulating effects of meth. This might include benzodiazepines, a common class of prescription depressants. Depressants can be dangerous if you’ve also taken an opioid, which can sometimes be mixed into meth without a user knowing. If doctors suspect that you have also taken an opioid, you may be given naloxone, which is an opioid antagonist that can counteract the effects of an opioid.

You may also be treated with alpha- or beta-blockers, which can help to regulate your heart rate and blood pressure to prevent heart-related complications. Antipsychotic medication can help ease psychological symptoms that are related to stimulant psychosis.

Tap to GET HELP NOW: (888) 721-5606